Colorado, 2004

Hail in Colorado, July 14, 2004

July 14, 2004 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 14, 1:41 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 14, 1:41 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT WED JUL 14 2004

CORRECTED FOR DAYS OF WEEK.

.SHORT TERM...
(TONIGHT AND THURSDAY)

MAIN CONCERN IS THE PCPN CHANCES. THE UPR RIDGE WL REMAIN OVR CO
TONIGHT AND THU BUT WL BE SHIFTING SLOWLY WESTWARD. WATER VAPOR
IMAGERY SHOWS A PLUME OF MSTR COVERING ALL BUT THE SE CORNER OF THE
STATE.  PRECIPITABLE WATER VALUES ARE HYR TODAY...NEAR 1 INCH...AND
AS A RESULT WE ARE SEEING MORE SHOWER AND TSTM ACTIVITY THAN
YESTERDAY.  SCT POPS OVR THE MTS AND NEARBY LOWER ELEVATIONS SHOULD
SUFFICE FOR THIS EVENING.  THE EARLIER RUN OF THE GFS AND THIS
MORNINGS NOGAPS CONTINUE TO SHOW THE POSSIBILITY OF PCPN CONTINUING
THRU MUCH OF THE NIGHT...BUT IT LOOKS LIKE A CONVECTIVE FEEDBACK
PROBLEM. THE MM5 THIS MORNING ALSO SHOWS SOME PCPN CONTINUING INTO
THE LATE NIGHT OVR PORTIONS OF THE FORECAST AREA...BUT NOT AS MUCH AS
THE GFS/NOGAPS.  I CANNOT COMPLETELY RULE OUT SOME POSSIBILITY OF
PCPN...SO WL LEAVE IN THE ISOLD POPS THAT WE ALREADY HAVE GOING FOR
LATE TONIGHT.

FOR THU THE MODELS SHOW A SHRTWV TROF PASSING OVR THE AREA TO AID IN
PRODUCING SHOWERS AND THUNDERSTORMS. THIS SYSTEM WL ALSO RESULT IN
COOLER TEMPS. FORECAST SOUNDING FOR THU AFTERNOON IN THE KPUB
AREA IS SHOWING PRECIPITABLE WATER VALUES RISING TO AROUND
1.2 INCHES.  IN ADDITION TO A MOIST AIR MASS...THE WIND FLOW
ALOFT IS EXPECTED TO BE FAIRLY LIGHT MEANING THAT SLOW MOVING
STORMS WL BE POSSIBLE AND THUS HEAVY RAIN COULD BE A PROBLEM. ONGOING
FORECAST GENERALLY LOOKS GOOD...SO WL NOT MAKE MANY CHANGES.

.LONG TERM...
(THURSDAY NIGHT THROUGH NEXT WEDNESDAY)

PATTERN CONTINUES WITH MOISTURE OVER THE MOUNTAINS THROUGH THE
WEEKEND.

DIDNT MAKE MANY CHANGES TO CURRENT PACKAGE. MM5 AND NOGAPS/AVN
SUGGESTING MCS FORMING ON THE PLAINS THURSDAY NIGHT AND FRIDAY
MORNING...SO FILLED IN NIL POPS WITH 10S TO ACCOUNT FOR LINGERING
SHOWERS AND THUNDER. UPPER RIDGE SHIFTS WEST AND LEAVES THE
STATE IN NNW FLOW...ALBEIT WEAK. FOR FRIDAY...FRONT MOVES INTO
EASTERN PLAINS AHEAD OF NEXT SFC HIGH. PRECIP ALONG THE BDRY AS WELL
AS AFT/EVE MOUNTAIN PRECIP SHOULD KEEP TEMPS DOWN A FEW DEGREES
FRIDAY MOST AREAS. HEAVY RAINERS MAY BE A PROBLEM AS STORMS MOVE
SLOWLY SOUTH ALONG HIGHER TERRAIN...WITH RELATIVELY DEEP MOISTURE
IN PLACE. FOR THE WEEKEND THE SURFACE HIGH PUSHES INTO THE CENTRAL
PLAINS...KEEPING SOUTHEAST WINDS AND LOW LEVEL MOISTURE ON THE
EASTERN PLAINS. MAY HAVE TO INCREASE MTN ZONES TO SCATTEREDS...LEFT
AS ISOLATED FOR NOW. A BIT MORE SHEAR WITH NW UPPER FLOW OVER SE
SURFACE FLOW...MAY SUSTAIN STORMS A BIT LONGER.

MONDAY THROUGH WEDNESDAY...THE WESTERN TROF SENDS BRUNT OF ENERGY
NORTHEAST INTO CANADA...LEAVING CO IN NORTHERN PERIPHERY OF
SOMEWHAT FLATTENED UPPER RIDGE. DONT SEE MUCH WIND OR FLOW TO TAKE
OUT MOISTURE FROM UNDERNEATH...AND WEST WINDS WOULD CARRY ISOLATED
STORMS ONTO PLAINS. NO CHANGES FOR NOW. KC

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 14, 6:00 AM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT WED JUL 14 2004

COZ058>089-093>099-151300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO THE MOUNTAINS...
HIGH VALLEYS...AND NORTHERN PORTIONS OF THE I-25 CORRIDOR TODAY...AS
MONSOON MOISTURE MOVES BACK INTO THE REGION.  THIS MEANS THAT
THUNDERSTORM COVERAGE ACROSS THE MOUNTAINS AND NORTHERN I-25 CORRIDOR
SHOULD INCREASE TO SCATTERED BY LATE TODAY OR THIS EVENING.
ELSEWHERE...ONLY ISOLATED COVERAGE IS EXPECTED AS THE ATMOSPHERE
LOOKS TO REMAIN TOO STABLE FOR MUCH ACTIVITY.

THE MAIN THREATS FROM STORMS TODAY WILL BE HEAVY RAINS AND LIGHTNING.
ATMOSPHERIC WIND PROFILES SHOW VERY LITTLE STEERING FLOW TO KEEP
STORMS MOVING TODAY.  ADDITIONALLY...MONSOON MOISTURE WILL BE
DEEPENING AS THE AFTERNOON AND EVENING PROGRESS.  CONSEQUENTLY...
THERE WILL BE A GOOD POTENTIAL FOR SLOW MOVING THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE MOUNTAINS AND I-25 CORRIDOR BEGINNING
LATER TODAY.  A FEW OF THE LARGER...MORE INTENSE STORMS...COULD
RESULT IN AREAS OF URBAN OR SMALL STREAM FLOODING.  THIS WOULD BE
ESPECIALLY TRUE ACROSS ANY BURN SCAR...OR ACROSS ANY HIGHLY URBANIZED
AREA SUCH AS COLORADO SPRINGS.  THUNDERSTORM ACTIVITY ACROSS
SOUTHERN COLORADO SHOULD DIMINISH AFTER MIDNIGHT TONIGHT ALTHOUGH
SOME ISOLATED LIGHT SHOWERS MAY CONTINUE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BEGINNING THURSDAY AND LASTING THROUGH SUNDAY...THUNDERSTORM COVERAGE
WILL INCREASE ACROSS THE AREA...AS A NEW SURGE OF MOISTURE MOVES IN.
THESE STORMS WILL TEND TO BE WETTER THAN THE ONES EARLIER IN THE
WEEK...SO THE THREAT OF LARGE HAIL AND HEAVY RAIN WILL INCREASE.

FOR MONDAY AND TUESDAY...THE RIDGE OF HIGH PRESSURE ACROSS
THE REGION BEGINS TO FLATTEN OUT...RESULTING IN A DRIER SCENARIO
FOR THE BEGINNING OF THE WORK WEEK. SHOWERS AND THUNDERSTORMS WILL
BE MORE ISOLATED IN NATURE...DEVELOPING ACROSS THE HIGHER TERRAIN
AROUND MIDDAY AND THEN MOVING ACROSS THE ADJACENT PLAINS DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE MOUNTAINS AND ADJACENT I-25 CORRIDOR AFTER 3
PM TODAY.

MM/LW

The radar

The Pueblo radar (KPUX), 93 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Teller

When
July 14, 2:58 PM MST to 3:03 PM MST
Where
Teller County, Cripple Creek
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -105.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413821.